The study followed a group of ten HIV+ women, all of whom had normal menstrual cycles and hemoglobin levels (a measurement of how much oxygen is being carried by the red blood cells from the lungs to other parts of the body) before starting anti-HIV therapy. Within two months of starting a combination containing ritonavir, however, four women developed hypermenorrhea. One required a transfusion because of severe anemia. Three of the four were switched to another protease inhibitor without any further complications. The remaining woman continued to use ritonavir, although her periods remained irregular.
While this study is too small to conclude that hypermenorrhea is caused by ritonavir, it does stress the need for more studies looking at menstruation in positive women. Since protease inhibitors in general are associated with several side effects, this study also underscores the need to consider whether menstrual irregularities and anemia occur with the use of other anti-HIV drugs, and whether these effects are long lasting or subside over time. In the meantime, positive women taking ritonavir should be aware of this possible effect on menstruation.
Ritonavir has long been viewed as having the most side effects of the currently available protease inhibitors and consequently it is seldom used as the main protease inhibitor in a three-drug combination. This new information seems to support this view. The most common way to use ritonavir today is as part of a dual protease inhibitor strategy. In this approach, small doses of ritonavir are taken along with either saquinavir (Fortovase®) or indinavir (Crixivan®) to improve the activity of the second drug. There are no data yet available on whether these smaller ritonavir doses are as likely to contribute to anemia in women as the full doses used in this new report.